Journal of Theoretical Probability

, Volume 32, Issue 2, pp 702–720 | Cite as

Strong Laws of Large Numbers for Intermediately Trimmed Sums of i.i.d. Random Variables with Infinite Mean

  • Marc Kesseböhmer
  • Tanja SchindlerEmail author


We show that for every sequence of nonnegative i.i.d. random variables with infinite mean there exists a proper moderate trimming such that for the trimmed sum process a non-trivial strong law of large numbers holds. We provide an explicit procedure to find a moderate trimming sequence even if the underlying distribution function has a complicated structure, e.g., has no regularly varying tail distribution.


Almost sure convergence theorem Moderately trimmed sum Strong law of large numbers 

Mathematics Subject Classification (2010)

60F15 60G50 60G70 



We thank David Mason for mentioning the publications on trimmed sums for slowly varying tails, Péter Kevei for useful comments on an earlier draft of this paper and the referee for his or her valuable comments and careful proofreading which considerably improved the quality of this paper.


  1. 1.
    Aaronson, J.: On the ergodic theory of non-integrable functions and infinite measure spaces. Israel J. Math. 27(2), 163–173 (1977). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aaronson, J., Nakada, H.: Trimmed sums for non-negative, mixing stationary processes. Stoch. Process. Appl. 104(2), 173–192 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Csörgő, S., Simons, G.: A strong law of large numbers for trimmed sums, with applications to generalized St. Petersburg games. Stat. Probab. Lett. 26(1), 65–73 (1996). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Diamond, H.G., Vaaler, J.D.: Estimates for partial sums of continued fraction partial quotients. Pac. J. Math. 122(1), 73–82 (1986).
  5. 5.
    Einmahl, J.H.J., Haeusler, E., Mason, D.M.: On the relationship between the almost sure stability of weighted empirical distributions and sums of order statistics. Probab. Theory Relat. Fields 79(1), 59–74 (1988). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II, 2nd edn. Wiley, New York (1971)zbMATHGoogle Scholar
  7. 7.
    Griffin, P.S., Pruitt, W.E.: Weak convergence of trimmed sums. In: Sums, Trimmed Sums and Extremes, Progress in Probability, vol. 23, pp. 55–80. Birkhäuser Boston, Boston (1991).
  8. 8.
    Haeusler, E.: A nonstandard law of the iterated logarithm for trimmed sums. Ann. Probab. 21(2), 831–860 (1993).<831:ANLOTI>2.0.CO;2-2&origin=MSN
  9. 9.
    Haeusler, E., Mason, D.M.: Laws of the iterated logarithm for sums of the middle portion of the sample. Math. Proc. Camb. Philos. Soc. 101(2), 301–312 (1987). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Haeusler, E., Mason, D.M.: On the asymptotic behavior of sums of order statistics from a distribution with a slowly varying upper tail. In: Sums, Trimmed Sums and Extremes, Progress in Probability, vol. 23, pp. 355–376. Birkhäuser Boston, Boston (1991).
  11. 11.
    Hoeffding, W.: Probability inequalities for sums of bounded random variables. J. Am. Stat. Assoc. 58, 13–30 (1963).<13:PIFSOB>2.0.CO;2-D&origin=MSN
  12. 12.
    Kesten, H.: Convergence in distribution of lightly trimmed and untrimmed sums are equivalent. Math. Proc. Camb. Philos. Soc. 113(3), 615–638 (1993). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kesten, H., Maller, R.A.: Ratios of trimmed sums and order statistics. Ann. Probab. 20(4), 1805–1842 (1992).<1805:ROTSAO>2.0.CO;2-K&origin=MSN
  14. 14.
    Kesten, H., Maller, R.A.: The effect of trimming on the strong law of large numbers. Proc. Lond. Math. Soc. (3) 71(2), 441–480 (1995). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Khintchine, A.: Metrische Kettenbruchprobleme. Compos. Math. 1, 361–382 (1935).
  16. 16.
    Maejima, M.: Trimmed sums. Proc. Inst. Stat. Math. 52(1), 45–62 (2004)MathSciNetGoogle Scholar
  17. 17.
    Maller, R.A.: Relative stability of trimmed sums. Z. Wahrsch. Verw. Gebiete 66(1), 61–80 (1984). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mason, D.M.: Laws of large numbers for sums of extreme values. Ann. Probab. 10(3), 754–764 (1982).<754:LOLNFS>2.0.CO;2-#&origin=MSN
  19. 19.
    Mori, T.: The strong law of large numbers when extreme terms are excluded from sums. Z. Wahrsch. Verw. Gebiete 36(3), 189–194 (1976). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mori, T.: Stability for sums of i.i.d. random variables when extreme terms are excluded. Z. Wahrsch. Verw. Gebiete 40(2), 159–167 (1977). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Fachbereich 3 – Mathematik und InformatikUniversität BremenBremenGermany
  2. 2.Research School of Finance, Actuarial Studies and StatisticsAustralian National UniversityActonAustralia

Personalised recommendations